To the Editor.
—Nifedipine is widely used for the treatment of hypertension and coronary heart disease. Here we want to report on our experience with a serious adverse reaction of this calcium channel blocker.
Report of a Case.
—A 69-year-old woman was admitted to our clinic with the diagnoses of chronic renal insufficiency, coronary heart disease, and hypertension. She was treated with digitoxin, furosemide, prazosin hydrochloride, and allopurinol. Furthermore, she had taken nifedipine for at least six months (30 mg/d). Because of problems in the treatment of the hypertension, the dose was increased to 120 mg/d for four weeks and, later on, to 80 mg/d. The patient felt well when a routine examination of the blood showed an increase in the γ-glutamyl-transferase level to 817 U/L, the alkaline phosphatase level to 943 U/L, and the bilirubin level to 26 μmol/L (1.51 mg/dL). Previous examinations of these values had been normal.
Richter WO, Schwandt P. Serious Side Effect of Nifedipine. Arch Intern Med. 1987;147(10):1852. doi:10.1001/archinte.1987.00370100166034